Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 15, 2021

NWS Albuquerque, NM issued this special weather statement at Jul 15, 2021, 3:49 PM MDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 3:49 PM MDT (21:49 UTC)
Expired
Jul 15, 2021, 4:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

The radar

The Cannon AFB radar (KFDX), 128 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS85 KABQ 152149
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT Thu Jul 15 2021
 
NMZ230-231-234-152215-
Harding County-Union County-Quay County-
349 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Amistad, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nara Visa, Hayden and Rosebud. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3587 10357 3601 10328 3581 10304 3524 10305
TIME...MOT...LOC 2149Z 324DEG 13KT 3579 10323 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:37 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 15, 2:37 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
237 PM MDT Thu Jul 15 2021

.SYNOPSIS...
An active Monsoon thunderstorm pattern will persist for the
foreseeable future, with daily rounds of showers and storms favoring
central and western portions of the state next week. Locally heavy
rainfall and flash flooding will continue as a threat each day,
especially over and near recent burn scars. Daytime temperatures
will generally be at or below normal through at least the next seven
days.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Upper level high pressure will become ill-defined as it attempts to
position itself over NM. Flow aloft will shift more northwesterly
and weaken, ushering limited dry air to northern NM. Continued
advection of Gulf moisture will allow PWATs to remain above
climatological averages, allowing for increased coverage of showers
and thunderstorms to persist into evening and overnight hours.
Potential exists across portions of northeastern NM for some storms
to become severe in nature, though that threat is expected to
decrease significantly with the loss of daytime heating. Meanwhile,
NAEFS shows PWATs across the southwestern portion of the CWA to be
between 1.0 to 1.5 standard deviations above the mean. This combined
with slow storm motions will set the stage for another round of
locally heavy rainfall. Given the increased soil moisture and
potential for the setup to repeat itself again tomorrow, did extend
the Flash Flood Watch through tomorrow evening.

The upper high begins to push northwestward on Friday, strengthening
slightly in its trek. PWATs continue to range between 0.75 and 1.25
in across the CWA, with higher values favoring the central and
southern zones. Expect convection to initiate across the higher
terrain before eventually pushing off into the surrounding valleys.
Slow and erratic storm motion will be favored due to the weakened
flow aloft. High temperatures will be near normal areawide with near
to above normal temperatures expected overnight.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
The upper high will be located over our area by Saturday morning at
around 594dam at 500mb, but will quickly move off to the northwest
and be centered over the UT/CO border by Sunday afternoon per the
latest consensus of model solutions. The upper high is then forecast
to expand and strengthen going from early to mid next week, with the
ridge axis shifting west further away from NM. This development will
go from little storm motion on Saturday to modest northerly steering
flow by Monday, to northeast by Wednesday. Each day will be active
with daytime heating triggered convection, but Sunday through Tuesday
look particularly productive for the Albuquerque and Santa Fe
Metros. Locally heavy rainfall and flash flooding will continue as
potential threats each day, but as grounds become increasingly
saturated less rainfall will be needed to create flooding issues.

The orientation of the ridge across the Rockies will allow for
easterly flow across our area from mid to late next week, which will
bring an easterly wave/low per the 12Z medium range model solutions.
The GFS has been fairly consistent with this feature from run-to-run
and brings it into our area next Thu/Fri with plenty of moisture in
place for a potentially wet period west of the central mountain
chain. The GFS is also bullish on a wetter pattern developing from days
8-10, with a trough/low over SoCal and the upper high relocating to
over the ArkLaTex, which would be a throw-back synoptic pattern to
the days of old Monsoon.

12/11

&&

.FIRE WEATHER...
Persistent monsoon moisture will continue through the foreseeable
future with near normal daytime highs and light winds. Showers and
thunderstorms will favor the southwestern and northern high
terrain this week before positioning of the high brings precip
potential to northwestern zones next week. Slow storm motions and
abundant moisture will bring the possibility of locally heavy
rainfall with these storms, creating flash flooding potential. Areas
receiving repeated bouts of rainfall and recent burn scars will be
especially susceptible to flash flooding. Otherwise, good to
excellent humidity recoveries are expected areawide.

12

&&

.AVIATION...
18Z TAF CYCLE
Another round of thunderstorms is expected across the forecast area
this afternoon, initiating first off the higher terrain in central
and southwestern New Mexico before expanding in coverage. Brief heavy
downpours, gusty and erratic downburst winds, along with small hail
and lightning will be the primary hazards. Storms that form across
the central mts and eastward and north of the I-40 corridor could
become strong to the severe. Gusty east canyon winds are expected in
and around KABQ and KSAF this evening. With the exception of low cigs
due to convective activity, VFR expected to prevail.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  94  66  93 /  20  20  20  20
Dulce...........................  53  89  53  88 /  30  50  30  40
Cuba............................  57  86  58  84 /  40  50  40  40
Gallup..........................  57  88  58  88 /  40  50  30  40
El Morro........................  55  81  55  82 /  50  60  50  50
Grants..........................  56  85  57  85 /  40  60  40  50
Quemado.........................  57  80  57  82 /  60  80  50  70
Magdalena.......................  60  81  61  83 /  40  60  40  50
Datil...........................  56  80  55  80 /  50  80  50  60
Reserve.........................  57  86  57  87 /  60  80  50  70
Glenwood........................  63  88  62  89 /  50  80  40  60
Chama...........................  50  80  50  80 /  30  70  30  70
Los Alamos......................  61  82  61  82 /  40  70  40  60
Pecos...........................  57  82  58  82 /  30  70  40  70
Cerro/Questa....................  49  79  52  81 /  30  80  30  60
Red River.......................  44  69  48  72 /  30  80  40  70
Angel Fire......................  40  73  45  74 /  40  80  40  70
Taos............................  53  84  53  85 /  30  80  30  60
Mora............................  53  77  54  77 /  40  70  40  70
Espanola........................  61  88  62  89 /  30  60  40  40
Santa Fe........................  61  86  61  84 /  30  70  40  60
Santa Fe Airport................  60  89  59  87 /  30  60  40  50
Albuquerque Foothills...........  66  88  67  89 /  40  60  40  50
Albuquerque Heights.............  67  92  68  91 /  30  50  30  30
Albuquerque Valley..............  64  95  65  93 /  30  30  30  30
Albuquerque West Mesa...........  68  91  68  91 /  30  40  30  30
Belen...........................  67  92  67  92 /  30  30  40  30
Bernalillo......................  64  93  64  92 /  30  50  30  40
Bosque Farms....................  65  92  65  92 /  30  30  30  30
Corrales........................  66  94  66  92 /  30  50  30  30
Los Lunas.......................  65  92  65  92 /  30  30  30  30
Placitas........................  64  89  64  88 /  30  50  40  50
Rio Rancho......................  67  91  67  91 /  30  40  30  30
Socorro.........................  66  93  68  93 /  30  40  30  20
Sandia Park/Cedar Crest.........  61  85  61  83 /  40  60  40  60
Tijeras.........................  62  88  62  86 /  40  60  40  60
Edgewood........................  59  86  59  86 /  40  60  40  60
Moriarty/Estancia...............  56  87  57  87 /  30  60  40  50
Clines Corners..................  57  83  58  81 /  30  60  40  50
Mountainair.....................  59  85  60  84 /  30  60  40  50
Gran Quivira....................  60  85  60  84 /  40  70  40  50
Carrizozo.......................  65  89  65  87 /  40  70  30  40
Ruidoso.........................  57  82  58  78 /  40  60  30  50
Capulin.........................  56  83  57  83 /  30  60  30  50
Raton...........................  55  86  56  87 /  30  60  30  50
Springer........................  56  87  57  87 /  30  60  30  40
Las Vegas.......................  55  81  55  80 /  30  60  40  50
Clayton.........................  62  91  63  90 /  20  30  30  20
Roy.............................  60  86  62  85 /  30  40  30  30
Conchas.........................  65  93  66  92 /  30  20  30  20
Santa Rosa......................  64  90  65  90 /  40  30  30  30
Tucumcari.......................  67  95  67  94 /  30  20  30  20
Clovis..........................  66  92  67  91 /  30  20  20  20
Portales........................  67  92  68  91 /  30  20  20  10
Fort Sumner.....................  67  94  69  92 /  30  20  30  20
Roswell.........................  70  95  70  94 /  20  20  20  20
Picacho.........................  65  87  65  87 /  20  50  30  30
Elk.............................  61  83  61  82 /  30  50  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for the following zones...
NMZ208-209-241.

&&
Hazardous weather outlook, Jul 15, 3:29 AM MDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
329 AM MDT Thu Jul 15 2021

NMZ201>241-160930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
329 AM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy, especially over the Upper Gila region. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few afternoon or evening storms across the northeast
and east-central plains may also produce small hail and wind gusts
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flooding and severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

41

In the hours before

Local storm report, Jul 15, 9:50 AM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
950 AM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      POJOAQUE                35.89N 106.02W
07/14/2021                   SANTA FE           NM   LAW ENFORCEMENT

            WATER FLOWING OVER CR-84 AND RESERVATION ROAD 101
            AROUND POJOAQUE. SOME PARTS OF NM-503 ALSO FLOODED.

0823 AM     FLASH FLOOD      JACONITA                35.89N 106.06W
07/15/2021                   SANTA FE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102456 ABQ202102457

DAK
Special weather statement, Jul 15, 1:57 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
157 PM MDT Thu Jul 15 2021

NMZ230-231-152030-
Harding County-Union County-
157 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EAST
CENTRAL UNION COUNTIES UNTIL 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Sedan, or 23 miles southwest of Clayton, moving south
at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Harding and east central Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3623 10359 3629 10335 3607 10322 3605 10363
TIME...MOT...LOC 1957Z 358DEG 6KT 3621 10347

DPorter
Special weather statement, Jul 15, 2:14 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Thu Jul 15 2021

NMZ230-152045-
Union County-
214 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 14 miles west of Clayton. This storm was nearly
stationary.

Dime size hail will be possible with this storm. Heavy rain and
frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Mount Dora.

This includes Highway 64 between Mile Markers 409 and 425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327
TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342

DPorter
Special weather statement, Jul 15, 2:43 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Thu Jul 15 2021

NMZ234-152115-
Quay County-
243 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
315 PM MDT...

At 242 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Romero to near Nara Visa.
Movement was southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms. Heavy rain and frequent and dangerous cloud to ground
lightning will also be possible with these storms.

Locations impacted include...
Nara Visa as well as portions of U.S. Highway 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3551 10331 3572 10328 3572 10304 3541 10304
TIME...MOT...LOC 2042Z 306DEG 9KT 3564 10323 3555 10315

DPorter
Special weather statement, Jul 15, 3:22 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Thu Jul 15 2021

NMZ234-152145-
Quay County-
322 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Nara Visa, moving southeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Nara Visa and Glenrio.

This includes Interstate 40 between Mile Markers 372 and 373.

&&

LAT...LON 3554 10334 3567 10317 3560 10304 3513 10304
TIME...MOT...LOC 2121Z 310DEG 22KT 3547 10305

33
Special weather statement, Jul 15, 3:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT Thu Jul 15 2021

NMZ230-231-234-152215-
Harding County-Union County-Quay County-
349 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Amistad, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nara Visa, Hayden and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3587 10357 3601 10328 3581 10304 3524 10305
TIME...MOT...LOC 2149Z 324DEG 13KT 3579 10323

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:36 PM MDTSpecial Weather StatementABQQuay24 min
Jul 14, 7:38 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola3 hr
Jul 14, 7:44 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 15, 12:48 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 15, 1:57 PM MDTSpecial Weather StatementABQUnion33 min
Jul 15, 2:07 PM MDTSevere Thunderstorm WarningABQHarding, Union38 min
Jul 15, 2:14 PM MDTSpecial Weather StatementABQUnion31 min
Jul 15, 2:14 PM MDTSpecial Weather StatementABQUnion31 min
Jul 15, 2:39 PM MDTAreal Flood AdvisoryABQSocorro81 min
Jul 15, 2:54 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 15, 3:01 PM MDTSevere Thunderstorm WarningABQCatron, Socorro29 min
Jul 15, 3:22 PM MDTSpecial Weather StatementABQQuay23 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.